Signs of a zopiclone overdose may vary widely depending on the amount of medication taken as well as whether alcohol or other drugs were also consumed. Extreme drowsiness, lethargy, and loss of muscle control are among the most common symptoms of an overdose of zopiclone. Paleness, blurred vision, and excessive sweating may also occur if too much of this medication has been taken. In the most severe cases, breathing problems, loss of consciousness, or death are possible. Anyone who is thought to have taken a zopiclone overdose should be transported to the nearest hospital for emergency medical care.
One of the first signs of a overdose of zopiclone is often a feeling of severe drowsiness. The affected person may become so sleepy that normally simple tasks, such as walking or carrying on a coherent conversation, become difficult or impossible. Lethargy, or a feeling of weakness, may become so strong that the body feels too heavy to move, sometimes causing the person to crawl instead of attempting to walk.
Ataxia, or an inability to properly control muscle movements, is a common sign of a zopiclone overdose. A person who has consumed a toxic amount of this medication may seem to stagger and speech may be slurred. Many people have described these symptoms as being similar to those experienced when someone has consumed large quantities of alcohol. Tremors or uncontrollable limb movement may sometimes occur as a result of an overdose.
Sudden or profuse sweating and pale or clammy skin may result from a zopiclone overdose, and body temperature fluctuations may also occur. Vision may become blurry and the affected person may have trouble focusing or concentrating. Mood changes and hallucinations have been known to occur when large amounts of this drug have been ingested. If the overdose patient begins to exhibit aggressive or destructive behavior, the local police department should be contacted for help in transporting the person to the nearest hospital.
The muscles that control respiration may slow down considerably due to a zopiclone overdose and can cause breathing to become difficult. Heart function may also be affected, leading to irregular heartbeat or a sudden drop in blood pressure. When this occurs, a loss of consciousness is possible, sometimes leading to coma. Without immediate medical attention, a zopiclone overdose can prove to be fatal. Emergency services should be contacted any time that an overdose is suspected so that life support measures can begin before the patient reaches the hospital.